Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

I am getting conflicting opinions about tapering Prednisone

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:36 AM in Pain Medications

My neurologist prescribed me Prednisone last week to see if that would help with my back/hip/leg pain. 60mg / day for 6 days, 40mg / day for 2 days, 20mg / day for 2 days.

After my first day, I was very jittery. Couldn't sleep at all. Yesterday, my 5th day, in addition to my usual restlessness from before, I got very nauseous. I was dry-heaving (sorry for the visual) all night.

And plus the Prednisone has not been helping me. Maybe making things worse. Ibuprofen worked better.

I called the Neurologist and told him what was going on. He said I could stop taking the Prednisone cold turkey since I have only been on it for a short period of time (5 days). I called my pharmacist and she said that it would be recommended to taper for a 2 or 3 days.

I don't know who to believe. I definitely don't want the side effects anymore. But I don't want to make things worse by stopping cold turkey if that is the wrong thing to do.

Any thoughts?




  • always tapered me down. and he is an endocrinologist so he is very familiar with prednisone.....
  • I recommend you call your primary dr if you want another opinion, just to be sure. However, one time I stopped taking prednisone overnight because they scheduled surgery instead and I was fine but I did have surgery so who knows for sure. I would think since you are having such severe side effects that it would be best to not take anymore to risk your health but I'm not a dr or pharmacist so don't take my opinion....call your drs just to be sure what is best for you personally.

    Hope you feel better soon!

  • I am going to taper. I figure tapering is probably the safest thing to do given all the possible circumstances and outcomes.

    I have already taken 5 60mg doses. So I am just going to go 1 40mg dose, then 1 30mg dose, then 1 20mg dose, then 1 10mg dose.

    I think that is a good compromise and a good taper. My pharmacist thought the same thing.
  • You are taking a lot of prednisone and it needs to be tapered before stopping. Prednisone is notorious for making people nauseous, so you should always eat when taking it.
    But definately taper or you can cause big problems with your endocrine system by just stopping at such a dose.
  • dilaurodilauro ConnecticutPosts: 9,839
    stop cold turkey with. Thats just opening yourself for a wide range of different problems. Not everyone will experience them, but why take the chance.
    prednisone is one of the more notorious medications that needs to be tritated down.

    I would closely follow the instructions regarding prednisone. Still, always drink a lot of water anytime you taper of any medication.

    Prednisone can make you a bit jittery, it can make you feel bloated, you can get nauseous... Its just one of those medications that their fact sheet is pretty right on
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I am going to taper down over 3-4 days.

    I took 40mg today
    I will take 30mg tomorrow
    Then 20mg
    Then 10mg

    That should be a good taper down. In fact it is pretty close to what the bottle had on it, except I quit the 60mg a day earlier and started the tapering process instead.
Sign In or Register to comment.